Why won't some doctors prescribe doxycycline to prevent breakouts during a series of laser treatments? Does it somehow interfere with the effectiveness of the laser resurfacing? If so, is there something else I can do to prevent breakouts? Please help.
Does Doxycycline Interfere with the Effectiveness of Laser Resurfacing?
Doctor Answers 3
There may be a senstivity to light that the doxycycline causes and they would then be concerned of you developing a reaction to the laser light. Other antibiotics can be prescribed that don’t do this, but the most commonly prescribed ones for acne are in the tetracycline family, as is doxycycline. Different ones have different levels of photosensitivity.
Have a question? Ask a doctor
Doxycylcine and lasers
I have never heard of a problem with lasers and doxycycline. I have only heard about problems with patients on Accutane. If I do a deep laser peel I will give patients antibiotics and antivirals to prevent superficial skin infections and outbreaks of herpetic lesions( cold sore reactivation).
Limiting acne breakouts following laser treatment.
There are no well described adverse reaction to doxycycline and laser therapy as there are with accutane. Most doctors prefer not to prescribe an antibiotic because it may select out for resistant bacteria. The acne break outs during laser treatment are usually due to the use of occlusive petrolatum like dressings in the immediated postoperative period. Cessation of these products tends to result in resolution of the acne. However, the use of thses products early on is usually necessary to promote rapid healing of the treated areas. So it is a trade-off. Switching to a water based moisturzer or less occlusive dressing as soon as possible tends to limit the development of acne.
You might also like...
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.